Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2008, 12:11 AM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 12:11 AM MDT (06:11 UTC)
- Expired
- Aug 5, 2008, 1:15 AM MDT
- In force
- 64 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:45 AM MDT | HAIL 1.75 | Torrington, WY | NUMEROUS NICKEL SIZE HAIL STONES WITH SOME GOLF BALL SIZED HAIL STONES MIXED IN. |
| Aug 5, 12:47 AM MDT | HAIL 1 | Torrington, WY | VERY HEAVY RAINFALL CAUSING PONDING OF WATER IN BACK YARD AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 050611 SVRCYS NEC165-WYC015-050715- /O.NEW.KCYS.SV.W.0151.080805T0611Z-080805T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1211 AM MDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING... THIS INCLUDES THE CITY OF TORRINGTON... * UNTIL 115 AM MDT * AT 1208 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINGLE...OR 8 MILES WEST OF TORRINGTON...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TORRINGTON BY 1220 AM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4243 10371 4201 10368 4200 10442 4236 10429 TIME...MOT...LOC 0610Z 099DEG 4KT 4211 10433 $$
2 follow-up statements
000
WWUS55 KCYS 050649
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1249 AM MDT TUE AUG 5 2008
NEC165-WYC015-050715-
/O.CON.KCYS.SV.W.0151.000000T0000Z-080805T0715Z/
SIOUX NE-GOSHEN WY-
1247 AM MDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR EAST CENTRAL GOSHEN AND SOUTHWESTERN SIOUX COUNTIES...
AT 1242 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TORRINGTON...MOVING
EAST-SOUTHEAST AT ABOUT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHALK BUTTES BY 100 AM...
RATTLESNAKE HILL BY 115 AM...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4201 10368 4201 10436 4235 10418 4243 10371
4207 10368 4206 10370
TIME...MOT...LOC 0647Z 285DEG 25KT 4206 10414
$$000
WWUS55 KCYS 050711
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 AM MDT TUE AUG 5 2008
NEC165-WYC015-050719-
/O.EXP.KCYS.SV.W.0151.000000T0000Z-080805T0715Z/
SIOUX NE-GOSHEN WY-
109 AM MDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN AND
SOUTHWESTERN SIOUX COUNTIES WILL EXPIRE AT 115 AM MDT...
THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
BRIEF HEAVY RAINFALL...PEA SIZED HAIL...AND GUSTY WINDS TO
AROUND 50 MPH CAN STILL BE EXPECTED AS THE THUNDERSTORMS MOVE
SOUTHEAST ACROSS SOUTHERN SIOUX COUNTY AND INTO SCOTTS BLUFF
COUNTY.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4201 10368 4201 10436 4235 10418 4243 10371
4207 10368 4206 10370
TIME...MOT...LOC 0709Z 285DEG 25KT 4202 10394
$$
CARPENTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:14 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 4, 9:14 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 914 PM MDT MON AUG 4 2008 .UPDATE...CONVECTIVE FEEDBACK IS PROBABLY INFLUENCING THE NAM AT THIS POINT BECAUSE IT IS SHOWING A STRONG CONVECTIVE CLUSTER ACROSS SE WYOMING TOWARDS MIDNIGHT...BUT THE NAM HAS BEEN SHOWING PRECIP LINGERING OVERNIGHT FROM ABOUT CHEYENNE EASTWARD SEVERAL RUNS NOW. WAS CONSIDERING REDUCING POPS LATER TONIGHT EVERYWHERE...BUT HIGH DEWPOINTS AND SUBTLE SPIN OVER WYOMING IN THE VAPOR CHANNEL HAS PROMPTED AN ACTUAL INCREASE IN POPS SOUTH ZONES...WITH DECREASE NORTH WHERE MOISTURE IS LESS. GFS IS BACKING UP THIS PLAN. CONVECTION HAS BEEN ROBUST IN CHEYENNE COUNTY NEB...AND LOSS OF HEATING SHOULD NOT AFFECT THIS TOO MUCH DUE TO STRONG AND MOIST LOW LEVEL FORCING. SEVERE POTENTIAL SHOULD EXIST ACROSS SOUTHEAST ZONES LATE INTO THE EVENING. WILL MONITOR AND ADJUST AS NEEDED. SOWKO && .PREV DISCUSSION... /ISSUED 246 PM MDT MON AUG 4 2008/ SHORT TERM...TONIGHT THRU WED...COOL SURGE HAS MADE IT FURTHER S/SW AND FASTER THAN MODELS WERE SHOWING...WITH BNDRY PUSHING W/SW OVER THE LARAMIE/SEMINOLE/GREEN RANGES LATE THIS AFTN INTO EARLY THIS EVNG. LOW LEVEL MSTR IS GRADUALLY INCREASING IN PARTS OF SE WY... MOIST AIRMASS NEVER REALLY LEFT THE PNHNDL. BETTER DEWPOINTS OF 50 OR MORE LIKELY WILL NOT MAKE IT SWWD INTO THE UPSLOPE PARTS OF THE LARAMIE RANGE IN SE WY UNTIL THIS EVENG...WHICH MAY END UP KEEPING THE SCT TSTMS FROM APPROACHING SEVERE LIMITS...ALTHO ONE OR TWO COULD DRIFT FAR ENOUGH E INTO BETTER MSTR TO KICK OUT SOME HAIL. WATER VAPOR PIXS HINT AT A WEAK HIGH LEVEL FTR MOVG ENE INTO SW WY AND TURNING MORE EWD THIS EVNG...WHICH SHOULD PROVIDE SOME HELP FOR TSTMS IN SE PART OF AREA. LATER TNGT MODELS ARE STILL SHOWING A SWWD EXTENSION OF THE MAIN UPPER TROF IN MT CROSSING THE REGION... ALONG WITH SOME LIFT FROM THE RR ENTRANCE REGION OF THE UPPER JET. BOTTOM LINE IS THAT SHWRS AND SOME TSTMS WILL BE POSSIBLE ALL NIGHT EAST OF THE LARAMIE RANGE INTO THE NEB PNHNDL. AIRMASS SATURATES OVERNIGHT WITH WIDESPREAD LOW CLDS DVLPG LATE TNGT AND LINGERING INTO LATE TUE MRNG. STORMS FOR TUE AFTN/EVENG REMAIN UNCERTAIN GIVEN LACK OF UPPER SUPPORT AND EXPECTED LIMITED HEATING ALONG/E OF MTNS. THE BEST CHCS WILL PROBABLY BE ON THE WRN FRINGES OF THE CLDS OR OVER THE MTNS AND LARAMIE VALLEY. MOISTURE/SHEAR FOR SLIGHT RISK IS THERE TUE AFTN/EVENG EAST OF THE MTNS...BUT THERE MAY NOT BE ENOUGH HEATING TO CREATE MEDIUM-LARGE INSTABILITIES. BETTER DAY ACTUALLY APPEARS TO BE SHAPING UP FOR WED AS WE WILL STILL HAVE THE LOW LEVEL MSTR AND LIKELY A BIT EARLY BREAKUP OF THE MRNG LOW CLDS... PLUS MODELS ARE DRAGGING THE UPPER FTR CURRENTLY OVER SRN AZ UP INTO THE REGION BY WED AFTN/EVENG. IT SHOULD BE COOL ON TUE...MODERATING SOME ON WED. LONG TERM...WED NIGHT THROUGH MON... ECMWF AND GFS ARE COMING INTO BETTER AGREEMENT REGARDING FEATURES WED NIGHT THROUGH MON. UPPER RIDGING WILL PREVAIL OVER MOST OF THE WESTERN U.S. DURING THE PERIOD WITH SHORTWAVES OCCASIONALLY MOVING THROUGH THE RIDGE AND AROUND THE RIDGE. THE RIDGE WILL FLATTEN AND SHIFT EAST SOMEWHAT SATURDAY IN RESPONSE TO SHORTWAVE ENERGY BEING EJECTED NORTHEASTWARD FROM A TROUGH OVER THE PACIFIC COAST. SOUTHWEST TO WEST FLOW ALOFT WILL DEVELOP SAT AND CONTINUE SUNDAY AS A CUTOFF LOW MOVES EAST OVER SOUTHERN CANADA. MODELS HINT AT THE RIDGE GAINING AMPLITUDE AGAIN MON AS HEIGHTS INCREASE OVER THE GREAT BASIN REGION. SURFACE HIGH PRESSURE TO OUR EAST WILL PRODUCE MOIST LOW LEVEL UPSLOPE FLOW WED NIGHT INTO THU. THIS WILL COMBINE WITH SHORTWAVE ENERGY MOVING THROUGH THE RIDGE TO PRODUCE A CHANCE OF STORMS. TEMPERATURES THU WILL BE APPROXIMATELY NORMAL. UPSLOPE SURFACE FLOW WILL WEAKEN FRI WEST OF THE MOUNTAINS...BUT UPSLOPE CONTINUING EAST OF THE MOUNTAINS WILL RESULT IN A BROAD AREA OF WIND CONVERGENCE. ENOUGH MOISTURE AND DYNAMICS WILL BE PRESENT TO WARRANT A CONTINUED CHANCE OF STORMS FRI WITH TEMPS AROUND NORMAL AGAIN. SAT APPEARS TO BE QUITE SIMILAR TO FRI...WITH A CONVERGENCE ZONE RESULTING IN A CONTINUED CHANCE OF RAIN. SURFACE BASED LEESIDE TROUGHING IS PROGGED FOR SUN BUT ENOUGH MOISTURE WILL EXIST FOR A CHANCE OF LATE AFTERNOON STORMS MAINLY FROM THE MOUNTAINS WESTWARD. MON LOOKS TO BE WARM WITH A CHANCE OF RAIN AS A LOW LEVEL CONVERGENCE ZONE REDEVELOPS OVER THE FORECAST AREA. AVIATION... VFR CONDITIONS THRU THIS EVENING...EXCEPT FOR LOCAL MVFR VSBYS WITH ANY STRONG TSTORM IN SE WY AND THE SRN PANHANDLE. MVFR CIGS WITH LOCAL IFR CIGS WILL DEVELOP ALONG AND EAST OF THE LARAMIE RANGE BEHIND THE COLD FRONT LATER TONIGHT AND LINGER INTO LATE TUE MRNG. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 4, 9:17 AM MDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 917 AM MDT MON AUG 4 2008 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-051100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 917 AM MDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME STRONG WITH HEAVY RAIN AND SOME HAIL THE MAIN THREAT...MAINLY ACROSS FAR SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND SOUTHERN PARTS OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE PRIMARILY TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061-062-063-065-051100- SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-SNOWY RANGE- 917 AM MDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. GUSTY WINDS TO 50 MPH WILL BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS PRIMARILY WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Aug 4, 7:49 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 8 N SUNOL 41.27N 102.76W
08/04/2008 M0.75 INCH CHEYENNE NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Aug 4, 7:53 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
753 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 8 N LODGEPOLE 41.26N 102.64W
08/04/2008 M0.50 INCH CHEYENNE NE CO-OP OBSERVER
SOME PEA SIZED TOO.
&&
BCHAPMANLocal storm report, Aug 4, 8:15 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 3 N SIDNEY 41.18N 102.97W
08/04/2008 M0.75 INCH CHEYENNE NE TRAINED SPOTTER
ALSO ONE HALF INCH OF RAIN.
&&
BCHAPMANLocal storm report, Aug 4, 8:25 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 15 N LODGEPOLE 41.37N 102.64W
08/04/2008 M1.00 INCH CHEYENNE NE CO-OP OBSERVER
&&
BCHAPMANLocal storm report, Aug 4, 8:55 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD 8 E SIDNEY 41.13N 102.82W
08/04/2008 CHEYENNE NE LAW ENFORCEMENT
TWO AND ONE HALF FEET OF WATER REPORTED ON HWY 30 ONE AND
ONE HALF MILES EAST OF COUNTY ROAD 129...OR...8 MILES
EAST OF SIDNEY.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:41 AM MDT | Areal Flood Advisory | CYS | Goshen | 3 hr |
| Aug 4, 7:24 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 66 min |
| Aug 4, 7:42 PM MDT | Flash Flood Warning | CYS | Cheyenne | 4 hr |
| Aug 4, 9:20 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 41 min |
| Aug 5, 1:08 AM MDT | Severe Thunderstorm Warning | CYS | Sioux | 45 min |
| Aug 5, 2:05 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.